Cases reported "Ergotism"

Filter by keywords:



Retrieving documents. Please wait...

1/40. ergotism related to a single dose of ergotamine tartrate in an AIDS patient treated with ritonavir.

    We report a rare case of ergotism related to a single dose of ergotamine tartrate in a man with AIDS being treated with ritonavir. He was treated with a prostacyclin analogue and made a complete recovery. ( info)

2/40. Chronic ergot toxicity: A rare cause of lower extremity ischemia.

    Chronic ergot toxicity is a rare cause of lower extremity ischemia. The cornerstone of therapy in ergot toxicity is to discontinue the use of caffeine, cigarettes, and all ergot-containing medications. Although multiple different therapies have been recommended for acute toxicity, no specific treatment is uniformly recommended in chronic toxicity. We present a case of long-term ergot use for migraine headaches in a woman who had severe chronic lower extremity claudication. This case demonstrates the unique features associated with the diagnosis and management of chronic ergot toxicity. We recommend a conservative approach consisting of observation, antiplatelet agents, and the discontinuance of ergots. If symptoms progress to rest pain or gangrene, surgical treatment should be considered. ( info)

3/40. Manifold manifestations of ergotism.

    Vasospastic side effects leading to organic manifestations are rare in ergotamine therapy. To our knowledge, combinations of more than two signs of ergotism have rarely been described in the literature so far. We present a 65-year-old male patient who as a consequence of severe migraine had developed ergotamine abuse. He was admitted to our hospital after one week of increasing abdominal pain. During laparotomy, necrotic areas of the small intestine and the sigmoid colon were resected, which on histopathologic examination revealed severe hypertrophy of the smooth musculature of mesenteric arteries, resulting from chronic vasospasms. Postoperatively, the patient developed ischaemia of the limbs which was confirmed by angiography. Before death, the patient also showed ischaemic signs in the acrae and necrosis of the tongue. ( info)

4/40. St. Anthony's fire (ergotamine induced leg ischemia)--a case report and review of the literature.

    ergotism, once an epidemic disease, is now a rare disorder. The most common manifestation is acute peripheral ischemia due to vasospasm, with an incidence of 0.001%. We report a case of a middle-age woman who presented with ergotamine-induced leg ischemia, due to chronic use of ergotamine-containing medications for migraine headaches. The diagnosis was confirmed with arteriography results, and she responded well to vasodilator therapy. The pharmacology, clinical presentation, diagnostic approach, and therapy of ergotism are reviewed. ( info)

5/40. Extracranial angiographic findings in giant cell (temporal) arteritis.

    Angiograms of 10 patients with giant cell arteritis who had large-artery and aortic abnormalities were reviewed. The affected arteries had multiple stenotic areas, and occlusions were relatively common, usually located at the end of tapered stenotic segments. Bridging collateral arteries usually refilled the distal portion of the occluded artery. The laterations were seen most frequently in the subclavian, axillary, and brachial arters, and the arteriographic lesions reflected the clinical findings. Such arteriographic abnormalities are suggestive of giant cell arteritis in a patient over the age of 50. The differential diagnosis includes Takayasu's disease, arteriosclerosis, thoracic outlet syndrome, and ergotism. ( info)

6/40. Clinical ergotism induced by ritonavir.

    ritonavir strongly inhibits cytochrome P450, thus altering the metabolism of other drugs. We report on an hiv-positive man who, on his 13th day of ritonavir therapy, developed severe ergotism after self-administration of low doses of ergotamine. drug interactions, the degree of responsibility of the patient and the availability of over-the-counter medications must be considered when prescribing antiretroviral therapy. ( info)

7/40. An unusual case of clarithromycin associated ergotism.

    A 41-year-old woman presented to the Emergency Department complaining of a 4-day history of worsening lower leg pain, pallor, and a sensation of coolness aggravated by exertion. Evaluation revealed severe lower extremity vasospasm. She recently had been prescribed clarithromycin for "flu-like" symptoms, and for many years had been taking a caffeine-ergotamine preparation for migraine headaches. clarithromycin is known to interfere with ergotamine metabolism. This drug interaction is often not recognized. ergot alkaloids are commonly used for migraine headaches and have vasoconstrictive properties. In a patient with ergotamine toxicity, these vasoconstrictive properties can lead to frank ischemia. We reviewed the literature for reports of ergotamine-associated ischemia and for reports of ergotamine toxicity caused by drug-drug interaction. ( info)

8/40. ergotism associated with hiv antiviral protease inhibitor therapy.

    ergotism is a rare condition of acute vasospasm found classically in young and middle-aged women taking ergot alkaloid agents to treat migraine headache. We report the case of a young man with human immunodeficiency virus (hiv) positivity and describe the drug interaction between protease inhibitors and ergot alkaloid agents, which most likely predisposed to development of ergot toxicity. The hiv-positive population receiving antiviral therapy may be an under-recognized group at risk for ergotism through decreased hepatic metabolism of ergot preparations. ( info)

9/40. Vascular insufficiency secondary to ergotism.

    A case of ergot-induced peripheral vascular insufficiency mimicking atherosclerosis is presented and the clinical symptoms with vascular laboratory evaluation and roentgenographic findings are discussed in detail. A review of the literature of the vascular complications of ergot alkaloids is presented. After considering the various therapeutic modalities employed, a conservative, but hopefully more rational, treatment for these lesions is recommended. Although uncommon, this problem always must be considered in the differential diagnosis of the young patient, especially female, who presents with visceral or peripheral arterial insufficiency. ( info)

10/40. Misleading cause of acute arterial insufficiency: ergotamine intoxication. Case report.

    In a woman arteriographically indicated spasm of the iliac, femoral and popliteal arteries did not respond to intra-arterial tolazoline. At operation groin pulsations were normal. Bilateral lumbar sympathectomy was performed. Subsequently it emerged that she had been using ergotamine. Surgery could have been avoided if nitroprusside had been given. ( info)
| Next ->


Leave a message about 'Ergotism'


We do not evaluate or guarantee the accuracy of any content in this site. Click here for the full disclaimer.